How atrial fibrillation is tested on the NCLEX-RN
Expect questions on assessing the pulse, recognizing instability, giving rate-control drugs and anticoagulants safely, and teaching stroke prevention.
In atrial fibrillation some beats are too weak to reach the wrist. Take the apical and radial pulses at the same time (two nurses) for a full minute; the difference is the pulse deficit.
Recognize cues and assess stability
A client with a rapid ventricular response and hypotension or chest pain is unstable and may need urgent synchronized cardioversion.
| Assess | Finding in atrial fibrillation | Nursing significance |
|---|---|---|
| Pulse | Irregularly irregular; possible pulse deficit | Count apical for 1 full minute |
| ECG | No distinct P waves, irregular R-R intervals | Confirms the rhythm |
| BP and mental status | Hypotension or confusion with fast rate | Instability; notify immediately |
| Lungs | Crackles | Heart failure from rapid rate |
| Neuro | Sudden weakness, facial droop, speech change | Possible embolic stroke; activate stroke response |
Report new-onset atrial fibrillation to the provider.
Rate control and anticoagulation
Two drug goals: slow the ventricular rate, and prevent clots.
| Drug | Nursing checks | Teaching |
|---|---|---|
| Diltiazem | HR, BP; IV doses need continuous monitoring | Report dizziness or swelling |
| Metoprolol | Apical HR, BP | Do not stop abruptly |
| Digoxin | Apical HR 1 min; K⁺; level if ordered | Report nausea, visual changes |
| Warfarin | INR (usual target 2–3 for atrial fibrillation) | Keep vitamin K intake consistent; avoid NSAIDs unless approved |
| Apixaban or rivaroxaban | Renal function, bleeding signs | Take as prescribed; do not skip doses; no routine INR |
Antidotes: vitamin K for warfarin; specific reversal agents exist for the DOACs.
Cardioversion care
Synchronized cardioversion restores sinus rhythm. The nurse prepares the client and monitors afterward.
Client teaching and an NGN-style case
Teaching focuses on stroke recognition, bleeding precautions, and pulse self-checks.
A client with atrial fibrillation who is not on anticoagulation suddenly cannot lift their right arm and their speech is slurred. What is the nurse's priority?
- Recognize cues: sudden unilateral weakness and slurred speech in a client with atrial fibrillation.
- Analyze: these are signs of an acute embolic stroke.
- Note the time last known well; timing guides treatment decisions.
- Act: activate the stroke response or rapid response and check glucose per protocol.
Answer. Activate the stroke or rapid response team immediately and record the time the client was last known well.
- Use a soft toothbrush and an electric razor while on anticoagulants.
- Report bleeding gums, nosebleeds, black or bloody stools, pink urine, or unusual bruising.
- Wear medical identification noting anticoagulant use.
- Call emergency services for sudden weakness, facial droop, or speech difficulty.